Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Kansas City, MO

May 28, 2018Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 28, 2018, 4:33 PM CDT for Mercer County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 4:33 PM CDT (21:33 UTC)
Expired
May 28, 2018, 5:00 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mercer County, MO

The radar

The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:43 PM CDTHAIL 0.88Princeton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS53 KEAX 282133
SVREAX
MOC129-282200-
/O.NEW.KEAX.SV.W.0068.180528T2133Z-180528T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
433 PM CDT MON MAY 28 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mercer County in north central Missouri...

* Until 500 PM CDT.

* At 432 PM CDT, a severe thunderstorm was located over Princeton, or
  20 miles north of Trenton, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Princeton and Mill Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4041 9348 4028 9354 4032 9376 4033 9376
      4051 9366
TIME...MOT...LOC 2132Z 108DEG 7KT 4037 9358 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell
1 follow-up statement
257 
WWUS53 KEAX 282158
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT MON MAY 28 2018

MOC129-282208-
/O.EXP.KEAX.SV.W.0068.000000T0000Z-180528T2200Z/
Mercer MO-
458 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERCER COUNTY
WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4041 9348 4028 9354 4032 9376 4033 9376
      4051 9366
TIME...MOT...LOC 2158Z 108DEG 7KT 4038 9364 

$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:24 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 28, 1:24 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
124 PM CDT Mon May 28 2018

.Discussion...
Issued at 124 PM CDT MON MAY 28 2018

Primary forecast focus is on developing convection this afternoon.

Currently, an expansive cumulus field continues to evolve across a
vast majority of central, western, and southern Missouri. Through 1
PM, isolated updrafts began to be noticed on radar across the Ozark
Plateau and farther north near the Missouri River in western
Missouri.

Overall, forcing for ascent is diffuse, with maybe some semblance of
forcing provided by a very weak N-S convergence zone, which has
developed, likely, in response to the trough just west of the
Rockies and the influence of Subtropical Storm Alberto currently
coming ashore along the Gulf Coast of FL/AL. Similar the past few
days, hot and humid conditions are supporting bullish CAPE values,
but with a lack of support aloft, 500mb winds are near calm and
primarily out of the east, deep layer shear is very limited. Given
the uncapped, high CAPE, low shear environment, with little focused
forcing, storms will develop isolated to widely scattered across the
area, which is currently playing out on radar and satellite. The
greatest concern with this activity will be the development of
lightning, brief heavy rainfall, and thunderstorm wind gusts. Gusts
between 40 and 50 are possible, with a few stronger storms getting
close to 60 mph. Temperature/dew point spreads will remain between
20 to 25 F at the surface. Downdraft CAPE values have consistently
held around 1000 to 1200 J/Kg. Thunderstorm chances will drop off
quickly at sunset.

For Tuesday, hot and humid conditions will persist, with highs
generally in the lower 90s. Shower and thunderstorm chances will
increase late in the day, across far northwestern Missouri and on
the other side of the state, as we remain positioned between the
approaching 500mb low out west and the remnants of Alberto moving
north towards the Tennessee Valley. For the most part, the 500mb
trough will keep Alberto east of western Missouri, but as it gets
absorbed into the larger trough, precipitation chances will
increase on Wednesday across the region. Unfortunately, this will
not bring much in the way of relief from the hot temperatures.
Highs will continue to persist through the end of the week in the
upper 80s and lower 90s.

For this coming weekend, after brief ridging on Friday, a short wave
trough will bring a frontal boundary in from the west and north. The
ECMWF is the quicker solution, bringing a potential complex of
thunderstorms into northern Missouri Saturday morning. The GFS is
much more delayed, with a complex arriving Saturday evening and
overnight. The weekend may not be a complete wash, but it will
depend on how well guidance comes into better timing agreement.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT MON MAY 28 2018

Primary aviation concern will be in the short term, with scattered
mid-level cumulus clouds developing across the area, expect
isolated to widely scattered showers and thunderstorms to develop
across portions of the region. Given the highly variable nature of
development, went with a prevailing VCTS at all four TAF sites
through the afternoon. This activity will diminish through sunset,
with VFR conditions persisting through the remainder of the
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, May 28, 12:28 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1228 PM CDT Mon May 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1228 PM CDT Mon May 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Strong to isolated severe storms are possible this afternoon and
 evening across the area. Strong to damaging winds are the main
 threat however, frequent lightning and small hail can not be ruled
 out. Storms will diminish around sunset.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 On and off storm chances are possible Wednesday and Thursday. No
 severe weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 28, 3:31 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
331 PM CDT MON MAY 28 2018

MOZ037-038-044-282115-
Johnson MO-Lafayette MO-Jackson MO-
331 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 415 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving west at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blue Springs, Oak Grove, Odessa, Lone Jack, Lake Lafayette, Bates
City, Tarsney Lakes and Pittsville.

This includes Interstate 70 in Missouri between mile markers 32 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3883 9412 3884 9419 3898 9426 3904 9389
      3888 9381 3873 9412
TIME...MOT...LOC 2030Z 069DEG 12KT 3894 9395

Mell
Local storm report, May 28, 3:36 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             2 WSW SANTA ROSA        39.97N 94.24W
05/28/2018  E0.88 INCH       DEKALB             MO   PUBLIC

&&

JW
Local storm report, May 28, 3:39 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 S ODESSA              38.97N 93.95W
05/28/2018  E0.25 INCH       LAFAYETTE          MO   PUBLIC

&&

JW
Local storm report, May 28, 3:55 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             INDEPENDENCE            39.09N 94.42W
05/28/2018  M0.75 INCH       JACKSON            MO   PUBLIC

&&
Special weather statement, May 28, 4:19 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
419 PM CDT MON MAY 28 2018

MOZ014-022-023-282200-
Daviess MO-Livingston MO-Caldwell MO-
419 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...
NORTHEASTERN CALDWELL AND WEST CENTRAL LIVINGSTON COUNTIES UNTIL 500
PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chillicothe, moving west at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chillicothe, Utica, Mooresville, Lock Springs and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3986 9342 3973 9341 3969 9378 3989 9381
TIME...MOT...LOC 2119Z 089DEG 9KT 3980 9356

Mell
Special weather statement, May 28, 4:25 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
425 PM CDT MON MAY 28 2018

MOZ044-054-282215-
Johnson MO-Henry MO-
425 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leeton, or near Windsor. This storm was nearly stationary.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Windsor, Leeton, Calhoun and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3841 9368 3863 9383 3861 9351 3845 9351
TIME...MOT...LOC 2125Z 076DEG 4KT 3856 9364

Mell

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:19 PM CDTSpecial Weather StatementEAXMacon26 min
May 28, 1:49 PM CDTSpecial Weather StatementEAXSaline41 min
May 28, 2:27 PM CDTSpecial Weather StatementEAXLafayette48 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette24 min
May 28, 3:19 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry27 min
May 28, 3:31 PM CDTSpecial Weather StatementEAXJohnson44 min
May 28, 3:35 PM CDTSevere Thunderstorm WarningEAXRay20 min
May 28, 4:19 PM CDTSpecial Weather StatementEAXLivingston41 min
May 28, 4:25 PM CDTSpecial Weather StatementEAXHenry50 min
May 28, 5:39 PM CDTSpecial Weather StatementEAXGentry21 min
May 28, 5:56 PM CDTSpecial Weather StatementEAXDaviess34 min
May 28, 6:04 PM CDTSpecial Weather StatementEAXGentry26 min
May 28, 6:11 PM CDTSpecial Weather StatementEAXAtchison34 min
May 28, 6:39 PM CDTSpecial Weather StatementEAXAtchison36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.